Steroids are naturally made by our bodies in small amounts. They help to control many functions. But steroids can also be made artificially and used as drugs to treat acute lymphoblastic leukaemia (ALL).
Steroids used to treat ALL are usually a type called corticosteroids. These are man-made versions of the hormones produced by the adrenal glands just above the kidneys.
How you have steroids
You have steroids as tablets or liquid (if this is easier) to swallow. You take them after a meal or with milk as they can irritate your stomach.
You can also have steroids as an injection into a muscle (intramuscular) or as an injection into a vein (intravenous).
You must take the steroids according to the instructions your doctor or pharmacist gives you. You should take the right dose, not more or less. Never stop taking them without talking to your specialist first.
Taking steroids as part of your treatment for ALL can cause side effects. These include:
- an increase in your appetite
- weight gain
- an increase in your energy levels
- difficulty sleeping
- indigestion or heartburn
- an increased risk of infection
Fluid build up
Steroids can cause water retention if you take them for some time. You may notice some swelling in your hands, feet or eyelids and you may put on weight. This is due to extra fluid in your body. Let your doctor or nurse know if this happens to you.
Changes to blood sugar levels
You may need to go for a wee (pass urine) more often. And you may feel thirsty a lot of the time. This could be a sign that there are changes to your blood sugar levels. Your nurse checks your urine and blood for these changes.
Some people are diagnosed with steroid induced diabetes whilst taking steroids. This doesn’t mean you are a diabetic. Your sugar levels usually go back to normal after you stop taking the steroids.
You learn how to test your urine for sugar at home or you bring urine samples to the hospital for testing. You might need to change your diet whilst taking the steroids. Your nurse will advise you.
Steroids can affect your mood. You might feel:
- more emotional than usual
- low in mood and sad
Tell your nurse or doctor if this is happening to you.
Rarely, steroids can cause a reaction called steroid induced psychosis. People can become excited, confused and imagine things that aren’t real. This can be frightening, but it goes away when you stop taking the steroids.